Winter Weather, Harlan
- When
- January 17, 11:00 AM EST to 1:45 PM EST
- Where
- Harlan forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
As a swath of precipitation moved into eastern Kentucky this morning, temperatures remained below freezing in the higher elevations of Harlan County, mainly above 2,500 feet. This continued into early afternoon before temperatures warmed above freezing and transitioned all precipitation to rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
As a swath of precipitation moved into eastern Kentucky this morning, temperatures remained below freezing in the higher elevations of Harlan County, mainly above 2,500 feet. This continued into early afternoon before temperatures warmed above freezing and transitioned all precipitation to rain.
U.S. Highways 421 and 119 on Pine Mountain became snow covered from late morning into early afternoon, prior to pavement temperatures warming above freezing. This period of slick roads led to numerous vehicles becoming stuck while causing a loaded coal truck to jackknife. A crash occurred on U.S. Highway 119 close to the Bell County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 6:26 AM EST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 626 AM EST Thu Jan 17 2019 .UPDATE... Issued at 627 AM EST THU JAN 17 2019 Precipitation has expanded as expected upstream over western Kentucky and Tennessee. Black Mountain has dropped back to 27 degrees and still looks on track to support some snowfall in the higher terrain. HRRR suggest the snow could hang on well into the afternoon, so potentially, a little more than a half an inch could be seen. For now will stick with the current forecast as is. && .SHORT TERM...(Today through Friday) Issued at 254 AM EST THU JAN 17 2019 GOES-East Nighttime Microphysics RGB showing an extensive area of stratus becoming shrouded by incoming mid/upper level clouds as a shortwave trough to our west is approaching the area. Surface temperatures overnight have remained nearly steady or even come up slightly with most place in the low to mid 30s this morning. The exception is in the high terrain in the southeast where temperatures remain below freezing in the upper 20s. While there is not much precipitation upstream presently, the wave should interact with moisture streaming north from the Gulf of Mexico to generate better coverage in precipitation today. A weak low level jet will likely aid in some development moving into east Kentucky just after dawn. RAP/HRRR have pretty good agreement on one arm of precipitation moving across southeast Kentucky this morning. GFS/NAM BUFKIT soundings show some potential for elevations above 3500 feet to stay all snow through midday. This could lead to a half inch of snow on Black Mountain this morning, impacting Kentucky state highway 160. By this afternoon, enough of a warm nose should push into the region allowing for a changeover to all rain. Elsewhere, expect hit or miss periods of rain through the morning, with more persistent rain spreading into the area after 3 pm with the main shortwave energy. This rain will continue through this evening, before tapering off to drizzle (as we lose the ice in the clouds) tonight and eventually coming to an end by Friday morning. Clouds will hold tough again through Friday as the inversion again keeps the low clouds trapped in place. GFS, which typically doesn't handle the low clouds well, actually shows the clouds on Friday, so confidence is fairly high on the cloudy skies holding. This will keep highs on Friday cool once again, with most places lucky to see readings get into the lower 40s. .LONG TERM...(Friday night through Wednesday) Issued at 458 AM EST THU JAN 17 2019 An active and amplified long wave pattern will continue this weekend and into next week. There remains some disagreement between the GFS and ECMWF on the deep trough and subsequent surface low that will track across the Tennessee Valley and into the mid-Atlantic Saturday into Sunday. The GFS remains a bit further northwest with the low track and more progressive compared to the ECMWF, which has overall shown a bit better continuity over the past few days with this system. Confidence remains high with moderate to heavy rainfall affecting eastern Kentucky Saturday into Saturday evening, with QPF remaining in the 1 to 2 inch range. Temperatures will peak in the mid to upper 40s north of I-64, to the upper 50s closer to the Tennessee border. The timing of the colder air and location of a potential deformation zone, as the trough axis swings east across the Appalachians, becomes more of a concern late Saturday night into Sunday. The ECMWF and its associated ensemble members have trended up on the snowfall across our area, with a solid 1 to 2 inches potentially, and locally higher amounts closer to the I-64 corridor. Consequently, did up the totals a bit more for this forecast cycle, given the better ensemble agreement. Temperatures by early Sunday morning will range from the low to mid 20s north, to the upper 20s south. The snow will taper off Sunday afternoon, as the trough axis pulls further away to our east. It will be a cold and blustery day, as north northwest winds of 10 to 20 mph usher in teens by the late afternoon hours. Have leaned toward the colder guidance for this period, staying a bit under the blended model output. Temperatures will continue their drop into the single digits by Monday morning. We will see sunshine for the first time in several days on Monday. The next frontal system moves through Tuesday into Wednesday, although there are timing discrepancies between models. The GFS has the front moving through Tuesday evening. The European is slower, however more recent runs have the system speeding up and closer to the GFS solution. PoPs increase as the front moves through the area, which will bring rain and snow chances with it. After the frontal passage, expect clouds to remain for Wednesday and Thursday, likely keeping temperatures more diurnally limited. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 627 AM EST THU JAN 17 2019 Conditions have gone VFR this morning with southeast flow across the region. This will prevail through the morning hours. However, light rain will spread across the area later this morning and afternoon with ceilings coming down by this evening. IFR/LIFR ceilings may be possible by tonight. Winds will remain light through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...KAS LONG TERM...GEOGERIAN/HC AVIATION...KAS
Hazardous Weather Outlook National Weather Service Jackson KY 352 AM EST Thu Jan 17 2019 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 120-181200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 352 AM EST Thu Jan 17 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow accumulations are possible Saturday night into Sunday, followed by a quick burst of very cold air. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ088-118-181200- Harlan-Letcher- Including the cities of Cumberland, Harlan, Jenkins, and Whitesburg 352 AM EST Thu Jan 17 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Snow is expected at elevations above 3000 feet today, mainly between 9 am and 1 pm. Up to a half inch of snow will be seen and could lead to slick road conditions. Temperatures should warm above freezing this afternoon with a transition over to all rain. Mainly rain is expected at lower elevations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow accumulations are possible Saturday night into Sunday, followed by a quick burst of very cold air. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/GEOGERIAN/HC
Special Weather Statement National Weather Service Jackson KY 949 AM EST Thu Jan 17 2019 KYZ088-118-171700- Harlan-Letcher- Including the cities of Cumberland, Harlan, Jenkins, and Whitesburg 949 AM EST Thu Jan 17 2019 ...Snow Expected At Elevations Above 3000 Feet Today... Light snow is expected at elevations above 3000 feet through around noon today. Temperatures have been below freezing for multiple days with cold ground temperatures already in place. While snowfall amounts only up to half an inch are expected, the colder ground temperatures could lead to slick spots developing on roads crossing the high terrain, especially Kentucky state highway 160. Air temperatures will warm above freezing this afternoon with a transition over to all rain. Only rain is expected at lower elevations. If your travels take you across the higher terrain in Harlan or Letcher counties today, exercise caution as roads could quickly become slick. AR
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793304.